Alert archive / Florida / Red Flag Warnings in 2008

Red Flag Warning 65, NWS Jacksonville, FL

August 10, 2008Suwannee County, Florida

NWS Jacksonville, FL issued this red flag warning at Aug 10, 2008, 4:39 AM EDT for Suwannee County, Florida. It took effect at Aug 10, 2008, 2:00 PM EDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2008, 4:39 AM EDT (08:39 UTC)
In effect from
Aug 10, 2008, 2:00 PM EDT
Expired
Aug 10, 2008, 6:00 PM EDT
In force
4 hr
Issued by
NWS Jacksonville, FL

County Suwannee County, FL

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2008-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2008-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2258 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KJAX 100839
RFWJAX

RED FLAG WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
439 AM EDT SUN AUG 10 2008

FLZ020>022-102200-
/O.UPG.KJAX.FW.A.0069.080810T1800Z-080810T2200Z/
/O.NEW.KJAX.FW.W.0065.080810T1800Z-080810T2200Z/
HAMILTON-SUWANNEE-COLUMBIA-
439 AM EDT SUN AUG 10 2008

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 6 PM EDT THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM TO 6 PM EDT THIS
AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A DRY AIRMASS OVER THE REGION AND TEMPERATURES TOPPING OUT AROUND
95 DEGREES WILL ALLOW FOR RH VALUES TO DROP TO 30 TO 35 PERCENT
WITH DURATIONS OF AROUND 4 HOURS. LOWEST HUMIDITIES WILL LIKELY
OCCUR NORTH OF A LINE FROM DOWLING PARK TO LAKE CITY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

ARS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this red flag warning went out at Aug 10, 3:35 AM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 10, 3:35 AM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
335 AM EDT SUN AUG 10 2008

.SHORT TERM...MSAS ANALYSIS SHOWS FRONTAL BOUNDARY HAS MADE ITS
WAY INTO CENTRAL FLORIDA AND REMAINS STATIONARY. BEHIND THE FRONT
MUCH DRIER AIR WAS PRESENT INITIALLY WITH DEWPOINTS FALLING INTO
THE LOWER 60S YESTERDAY AFTERNOON. LATE AFTERNOON AND EVENING
SEABREEZE HOWEVER HAS QUICKLY ERODED THAT DRY AIR WITH DEWPOINTS
NOW BACK IN THE LOWER 70S ALONG AND EAST OF THE INTERSTATE 95
CORRIDOR. THIS INCREASED MOISTURE ALONG WITH LIGHT WINDS AND
INCREASED POST-FRONTAL SUBSIDENCE HAS LED TO AREAS OF FOG WITH
LOCALLY DENSE CONDITIONS THROUGH SUNRISE ALONG THE GA COAST. WILL
HIGHLIGHT POTENTIAL IN HAZARDOUS WEATHER OUTLOOK AND CONTINUE
MENTION IN THE ZONES AS WELL. OTHERWISE...JUST SOME PASSING HIGH
CLOUDS EXPECTED FOR A LARGELY UNEVENTFUL REMAINDER OF THE
OVERNIGHT PERIOD.

FOR SUNDAY...EXPECT LARGELY ANOTHER DRY FORECAST IN STORE AS
PRECIPITABLE WATER VALUES REMAIN BELOW 1.40 INCHES FOR MOST OF THE
AREA. ONLY EXCEPTION WILL BE ALONG THE EAST COAST WHERE A LATE
DEVELOPING SEABREEZE WILL ONCE AGAIN BRING IN HIGHER MOISTURE
VALUES AND ISOLATED RAIN CHANCES AS WELL. GIVEN DEEP LAYER DRY AIR
ABOVE THE SURFACE...WILL ONLY INDICATE SHOWER POTENTIAL IN LIEU OF
THUNDERSTORMS AT THIS TIME.

FOR MONDAY...WILL SEE EAST COAST UPPER TROUGH CONTINUE TO DIG WITH
A SERIES OF SHORTWAVES BEGINNING TO MOVE THROUGH THE SOUTHERN
PERIPHERY OF THE TROUGH. THIS WILL ALLOW A SURFACE LOW TO DEVELOP
OVER EASTERN TEXAS WITH A SURFACE TROUGH EMANATING FROM IT AND
EXTENDING EAST ACROSS THE GULF COAST STATES. THIS WILL ALLOW A
STRONGER SOUTHWEST FLOW TO DEVELOP FOR OUR AREA AND ALLOW MOISTURE
AT ALL LEVELS TO INCREASE RAPIDLY. STILL NOT CONVINCED HOWEVER
THAT POPS WILL BE AS HIGH AS GUIDANCE SUGGESTS AS MOST OF THE
ENERGY REMAINS WELL NORTH AND WEST OF THE REGION INITIALLY. WILL
CUT BACK POPS BY 20 PERCENT FROM THOSE ADVERTISED BY THE MOSGUIDE.

MAIN DIFFERENCE IN THIS RUN OF THE MODELS IS TO DEVELOP LOW
PRESSURE CENTER FURTHER NORTH INTO CENTRAL ALABAMA AND GEORGIA.
ALTHOUGH DEEP LAYER MOISTURE MAY BY SLIGHTLY LESS OVER THE FLORIDA
PORTION BECAUSE OF THIS...OVERALL EFFECT WILL BE THE SAME WITH
LIKELY POPS EXPECTED AREA WIDE. IN FACT...AREA MAY SEE STRONGER
ACTIVITY GIVEN MORE INSOLATION WHICH SHOULD BE RECEIVED INITIALLY.
VERY IMPRESSIVE LOW LEVEL JET DEVELOPS FOR THIS TIME OF YEAR LATE
TUESDAY AND INTO WED WHICH SHOULD ALLOW FOR STRONG TO SEVERE
ACTIVITY TO DEVELOP AREA WIDE...DESPITE MARGINAL LAPSE RATES AND
TEMPS KEPT DOWN BY DEVELOPING CLOUD COVER.

.LONG TERM...MODELS LIFT LOW PRESSURE OFF THE CAROLINAS COAST BY
THU WITH FRONTAL BOUNDARY STALLING OVER NORTHEAST FLORIDA. NO
DISCERNIBLE SHORTWAVES TO MOVE THROUGH AND POPS SHOULD THEREFORE
BE LIMITED TO THE SCT RANGE. SURFACE TROUGH WILL BECOME MORE
DIFFUSE WITH TIME AS BERMUDA HIGHS BUILDS IN AGAIN FOR THE
WEEKEND.

&&

.AVIATION...FOG HAS ALREADY FORMED AT THE TAF SITES AND IFR VIS
CONDITIONS HAVE DEVELOPED AT JAX AND CRG. ITS POSSIBLE GNV WILL
ALSO REPORT IFR VIS AS SKIES HAVE CLEARED THERE BUT AT THIS TIME IT
DOES NOT APPEAR IT WILL PREVAIL AT IFR THROUGH SUNRISE. AS FOG
DISSIPATES BY AROUND 13Z...FEW-SCT CU EXPECTED WITH INCREASING
CIRRUS AS WELL. HAVE NOT INCLUDED CB OR VCTS JUST YET AS RAIN
CHANCES ARE LOW BUT MAY INCLUDE AT LEAST CB FOR JAX...CRG AND SSI
BASED ON LATEST WRF MODEL FOR EAST COAST SEA BREEZE ISOLATED
CONVECTION. BASED ON NAM AND GFS OUTPUT... POTENTIAL FOR FOG TONIGHT
AND EARLY MONDAY LOOKS LOW SO WILL LIKELY NOT INCLUDE IN 12Z TAF
PACKAGE.

&&

.MARINE...WINDS ARE VARIABLE LESS THAN 10 KNOTS. SEAS 2 FT OR LESS
WITH A PORTION OF IT DUE TO SWELL. SFC RIDGE AXIS WILL REMAIN NEAR
SRN FL DURING THE CWF FORECAST PERIOD AND AREAS OF LOW PRESSURE WILL
BE FORMING ACROSS THE SE STATES MAINTAINING A FAIRLY CONSISTENT SWLY
FLOW. PRES GRADIENT BECOMES STRONGER MON-THU WITH OFFSHORE FLOW
POSSIBLY BECOMING SUSTAINED AT 20 KT DURING NIGHTTIME HOURS SO SMALL
CRAFT ADVISORIES WILL BE POSSIBLE OFFSHORE AND SCEC HEADLINES NEARSHORE.

&&

.FIRE WEATHER...HAVE OPTED TO RAISE A RED FLAG WARNING WHERE THE
WATCH WAS IN PLACE. COMPUTED RH VALUES LOOK MARGINAL BUT SOME
EVIDENCE FROM MODEL OUTPUT THAT DEWPOINTS COULD BE LOWER THIS
AFTERNOON WITH A FAVORABLE MEAN WLY FLOW KEEPING LOWER LEVELS FAIRLY
DRY. NO WARNINGS ANTICIPATED MON AND TUE AS MOISTURE IS EXPECTED TO
INCREASE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  95  68  91  70 /  10   0  30  40
SSI  88  73  89  75 /  20  10  20  40
JAX  93  71  92  74 /  20  10  20  40
SGJ  90  73  90  74 /  20  20  20  40
GNV  93  69  91  71 /   0   0  30  40
OCF  92  70  90  72 /   0   0  40  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING THIS AFTERNOON FOR COLUMBIA-HAMILTON-SUWANNEE.

GA...NONE.
AM...NONE.
&&

DEESE/SHASHY
Hazardous weather outlook, Aug 9, 9:35 PM EDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
935 PM EDT SAT AUG 9 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-100830-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
935 PM EDT SAT AUG 9 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

DRIER AIR WHICH HAS FILTERED INTO THE AREA WILL RESULT AN INCREASED
FIRE DANGER BY SUNDAY. FIRE WEATHER WATCHES HAVE BEEN POSTED FOR THE
AREA.

AFTER A GENERALLY DRY WEEKEND THUNDERSTORM COVERAGE WILL INCREASE
AGAIN NEXT WEEK WITH INCREASING RAIN CHANCES EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Local storm report, Aug 10, 12:45 AM EDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1245 AM EDT SUN AUG 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     LIGHTNING        PONTE VEDRA BEACH       30.24N 81.39W
08/08/2008                   ST. JOHNS          FL   BROADCAST MEDIA

            LIGHTNING STRUCK THE VILLAS AT PONTE VEDRA BEACH AND
            CAUSED A FIRE THAT DAMAGED 19 TOWNHOUSE ROOMS IN A
            BUILDING. TIME OF THE EVENT IS ESTIMATED BASED ON
            LIGHTNING DATA PLOTS.

&&

ARS

Nearby

Red Flag Warnings in Florida, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.